Aa
A
A
A
Close
Depression Community
10.5k Members
492527 tn?1212179272

Effexor xr

What does everyone think about Effexor.  I have been suffering from depression and anxiety. I have no energy at all.  I have been taking zoloft for 2 weeks but it is making me tired and haven't seen any change at all.  I was thinking about switching to effexor xr.  Is this a good choice.
5 Responses
492652 tn?1252949008
I'm taking Effexor XR and my doctor just increased my dose to 150 mg.  I think it has helped my depression more than my anxiety.  I used to be on Zofloft, but didn't like it too much because of the sexual side effects.  I think I am also experiencing some of that with the Effexor, but I'm going to give it some time to see what happens.  Overall, I have had a very positive experience with it.  Hope this helps.
Best,
Em
Avatar universal
I was on Effexor XR for a year. Didn't have much luck with it. It did help with the anxiety but didn't aliviate all the depression. My doc finally switched me to Cymbata and I've been on it for the last 3 years. Cymbalta is chemically similar in that it works on both seritonin and norepenefrin (sp?).

Hope you find the right drug, don't get discouraged, it takes some time and several drug changes for amny patients to find the right one or combonation.

Peace
492652 tn?1252949008
It's interesting how the same medication can work differently for each person - Effexor is helping my depression, while it helped your anxiety.  It just goes to prove how you have to sometimes try different medications to find the right one.
Avatar universal
While two weeks on Zoloft should have provided a glimmer of positive change, you should probably give it more time-- 4-6 weeks before judging whether or not it is helpful.  Your body may adapt over that time to tolerate it better so you are not as tired.  

Of the SSRI's, Effexor is particularly physically addictive ("withdrawal syndrome") and also has a reputation for creating a host of creeping side effects  (side effects that appear slowly over time as you take the drug and hence are particularly difficult to link to the drug unless you are forewarned that they may appear).  The FDA put out a warning letter on Effexor in 2004 highlighting the "withdrawal syndrome" and noting many reports of side effects that had emerged since the drug was approved-- anecdotal but alarming.  You should check out the FDA website for information about Effexor and read the drug insert information (not the patient information sheet that might be supplied by your doctor which is much simplified and less detailed).  I took this drug for three years and it made me much worse, not better.  Of course we are all individuals, and your response to the drug could be very different-- some people tolerate it well, apparently.  Still, due to the "withdrawal syndrome," I would be very cautious about using this particular antidepressant until you have used other alternatives, of which there are many.  Google "effexor petition" to see why this particular antidepressant should be a drug of last resort rather than an early choice in an attempt to treat depression.  
Avatar universal
Please whatever you do dont take effexor I had nasty wd's from it and it didn't help my depression.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.